Thunderstorm Wind, Saratoga
- When
- August 28, 5:30 PM EST
- Where
- Saratoga County, Charlton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.933, -73.967
Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 310 PM EDT SAT AUG 28 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY)... CONVECTION HAS BEEN SLOW TO INITIATE ACROSS THE CWA THIS AFTERNOON. MODIFIED MORNING ALB SOUNDING TO CURRENT READING OF 85/72 YIELDS CAPE AROUND 2500 J/KG. PLENTY OF INSTABILITY AROUND TO FUEL THUNDERSTORM DEVELOPMENT...BUT LACKING FOCUSING MECHANISM. STILL EXPECT SOME THUNDERSTORM ACTIVITY TO GET GOING THIS AFTERNOON... FOCUSING OVER HIGHER TERRAIN...AND DIFFERENTIAL HEATING BOUNDARIES. GIVEN HIGH AVAILABLE CAPES...A PULSE-TYPE SEVERE STORM IS POSSIBLE. THUNDERSTORM ACTIVITY WILL WANE THIS EVENING WITH LOSS OF DAYTIME HEATING. ATTENTION THEN TURNS TO FRONT AND WAVE MOVING ALONG THE FRONT THAT WILL EVENTUALLY CLEAR THE CWA BY TUESDAY. TONIGHT AND SUNDAY FRONT WILL BE NORTH OF THE REGION WITH WEAK WAVES TRAVERSING THE FRONT. DESPITE GFS EVIDENCE OF SOME CONVECTIVE FEEDBACK...MODELS IN REASONABLY GOOD AGREEMENT ON FOCUSING BULK OF ACTIVITY ACROSS THE NORTHERN CWA...AND LEAVING FAR SOUTH WITH LOW/NO POPS. PLAN ON LIKELY POPS TONIGHT NORTH...SCALING TO LOW CHANCE SOUTH...THEN CATEGORICAL POPS FAR NORTH SUNDAY...AGAIN SCALING TO LOW CHANCE SOUTH. SEVERE POTENTIAL EXISTS ON SUNDAY...MAINLY ACROSS NORTHERN CWA...WHERE ETA DEPICTS CAPES IN 2000-2500 J/KG RANGE. 0-6KM SHEAR AROUND 30 KNOTS MARGINALLY SUPPORTIVE OF SEVERE ACROSS NORTHERN CWA...BUT 850MB WINDS AROUND 35 KNOTS ENHANCE SEVERE THREAT. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... GFS AND ETA IN REASONABLY GOOD AGREEMENT ON PUSHING FRONT ACROSS THE CWA ON MONDAY...AND FINALLY EAST OF THE REGION BY TUESDAY MORNING. GFS SUGGESTS THAT INTERACTION WITH TROPICAL STORM GASTON...EXITING THE VIRGINIA CAPES TUESDAY MORNING...WILL SLOW THE PROGRESS OF THE FRONT SLIGHTLY ON TUESDAY. PLAN TO CLEAR THE FRONT THROUGH THE CWA BY TUESDAY MOST OF THE CWA...BUT WILL LINGER A SLIGHT CHANCE ON TUESDAY FOR EASTERN AREAS. WITH SURFACE HIGH PRESSURE IN CONTROL OF CWA THROUGH THE REMAINDER OF THE EXTENDED...PLAN ON A DRY FORECAST. && .AVIATION...HUMID AIR MASS OVER THE REGION. HAZE WILL FREQUENTLY REDUCE VISIBILITY TO MVFR THIS AFTERNOON. MVFR TO IFR CONDITIONS IN SCATTERED SHOWERS AND THUNDERSTORMS....WHICH WILL BECOME MORE WIDESPREAD STARTING LATE THIS AFTERNOON. WIDESPREAD MVFR TO IFR DUE TO LOW VISIBILITY OVERNIGHT IN MIST AND FOG. MORE SHOWERS AND THUNDERSTORMS IN STORE FOR SUNDAY. && .HYDROLOGY... DRY WEATHER THIS PAST WEEK HAS ENABLED THE GROUND TO DRY OUT. ISOLATED HEAVY RAIN FROM SLOW MOVING OR TRAINING THUNDERSTORMS IS LIKELY TO CAUSE FLOODING ON ROADS AND PARKING AREAS BUT THE GROUND SHOULD SOAK UP ENOUGH SO STREAMS AND RIVERS WILL STAY WITHIN THEIR BANKS. GFS AND ETA IN REASONABLY GOOD AGREEMENT ON FOCUSING AXIS OF HEAVIEST PRECIP ACROSS FAR WESTERN AND NORTHERN CWA WITH FRONTAL ACTIVITY. BOTH MODELS PRINTING OUT AROUND 1.50-2.00 INCHES FOR THIS AREA...WITH LESSER AMOUNTS TO THE SOUTH AND EAST. WITH DRY CONDITIONS RECENTLY...RIVERS SHOULD BE ABLE TO HANDLE THIS PRECIP. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM/LONG TERM...OKEEFE AVIATION/HYDROLOGY...KILPATRICK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 418 AM EDT SAT AUG 28 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-291100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 457 PM EDT SAT AUG 28 2004 NYZ039-040-282130- ...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN. THIS STORM WAS LOCATED NEAR FONDA...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE... IN FONDA BY 505 PM EDT 6 MILES SOUTH OF JOHNSTOWN BY 510 PM EDT TRIBES HILL BY 515 PM EDT FORT JOHNSON BY 525 PM EDT AMSTERDAM...HAGAMAN AND 8 MILES SOUTH OF BROADALBIN BY 530 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 532 PM EDT SAT AUG 28 2004 NYZ039>041-049-050-282215- ...A STRONG THUNDERSTORM IN MONTGOMERY...SCHENECTADY...SARATOGA AND FULTON COUNTIES... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR AMSTERDAM...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... GLENVILLE BY 545 PM EDT GALWAY BY 555 PM EDT 7 MILES NORTH OF BURNT HILLS BY 610 PM EDT BALLSTON SPA...MILTON...ROCK CITY FALLS AND 8 MILES SOUTHWEST OF SARATOGA SPRINGS BY 615 PM EDT RAINFALL AMOUNTS WITH THIS STORM WILL RANGE BETWEEN HALF TO ONE INCH IN PLACES. THIS RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 535 PM EDT SAT AUG 28 2004 NYZ043-282200- ...A STRONG THUNDERSTORM IN WASHINGTON COUNTY... AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WHITEHALL...OR ABOUT OVER FAIR HAVEN... AND MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... HAMPTON...HAMPTON FLATS AND LOW HAMPTON BY 540 PM EDT RAINFALL WITH THIS STORM COULD APPROACH AN INCH...PRODUCING PONDING OF WATER ON ROADWAYS AND WITHIN BANK RISES ON SMALL STREAMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
629 PM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG JOHNSTOWN 43.01N 74.37W
08/28/2004 FULTON NY LAW ENFORCEMENT
TREES REPORTED DOWN THROUGHOUT CITY.
0512 PM TSTM WND DMG FONDA 42.95N 74.37W
08/28/2004 MONTGOMERY NY LAW ENFORCEMENT
TREES DOWN IN TOWNSHIP.
&&
OKEEFEThe Albany radar (KENX), 39 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418572.